Serotonin syndrome is a potentially fatal condition caused by drugs that affect serotonin metabolism or act as serotonin receptor agonists. Monoamine oxidase inhibitors, selective serotonin reuptake inhibitors, and serotonin-norepinephrine reuptake inhibitors are the medications most commonly associated with serotonin syndrome. Serotonin syndrome can be mild and of short duration, but a prolonged course, life-threatening complications, and death are possible. Detection of serotonin syndrome is not difficult if the diagnostic criteria are understood and properly used, but the syndrome has no confirmatory tests and other drug-induced syndromes can, to a degree, mimic serotonin syndrome. The treatment is symptomatic and supportive. Antidotal therapies are available, but the evidence for their effectiveness is limited. If serotonin syndrome is promptly identified and aggressively treated, the patient should fully recover.
Skip Nav Destination
Toxicology| February 01 2017
Drug-Induced Serotonin Syndrome
Dana Bartlett, RN, BSN, MSN, MA, CSPI
Dana Bartlett is a certified specialist in poison information. He works at the Connecticut Poison Control Center, University of Connecticut Health, Farmington, Connecticut.
Corresponding author: Dana Bartlett, rn, bsn, msn, ma, cspi, 180 Horseplain Rd, A3, New Britain, CT 06053 (e-mail: email@example.com).
Search for other works by this author on:
Crit Care Nurse (2017) 37 (1): 49–54.
Dana Bartlett; Drug-Induced Serotonin Syndrome. Crit Care Nurse 1 February 2017; 37 (1): 49–54. doi: https://doi.org/10.4037/ccn2017169
Download citation file:
Don't already have an account? Register
AACN AccountSign In
Sign in via your InstitutionSign in via your Institution
Subscribe online and gain access to the entire archive.
Purchase short-term access on a pay-per-article or pay-per-issue basis.
$15 72 - hour single article access $30 7 - day full issue access